UPS AND DOWNS NEED ADVICE

Discussion in 'Fibromyalgia Main Forum' started by Jamers, Jul 17, 2003.

  1. Jamers

    Jamers New Member

    Ok I was talking to my boss and she was telling me that all antidepressants effect people differently which I know is true. But she was saying that some can make your moods go up and down and fluctuate ALOT and some just even them out. Would that be like feeling bipolor without actually BEING bipolar? Has anyone had this happen? If so what do you do? I am on 10mg of Lexapro for 3 months now. And I feel like this is happening to me. Before all of this I was HAPPY all the time my moods were RARELY down. This all hit me about 4 months ago kinda out of no where. Now it seems like I can be happy one minute and down the next or down one day and fine the next. Any advice is greatly appreciated.
    [This Message was Edited on 07/17/2003]
  2. Shirl

    Shirl New Member

    Hi, welcome to the board, I cut and pasted an article for you on SSRI's (antidepressents) that should answer your questions better than I can.
    It is written by a well know doctor, Paul Cheney.

    Shalom, Shirl

    ----------------------------------------------------------
    Paul Cheney, M.D., on SSRIs and Stimulants for Chronic Fatigue Syndrome: Frying the Brain?
    ImmuneSupport.com

    06-05-2002

    By Carol Sieverling Editor’s Note: This information is based on tapes of Carol Sieverling’s October 2000 patient visit with Dr. Cheney. He gave permission to share this information, but has not reviewed or edited it.

    Dr. Cheney recently came across some information regarding the dangers of Selective Serotonin Reuptake Inhibitors (SSRIs), such as Prozac, Zoloft and Paxil, and stimulants like Ritalin and Provigil. During office visits, Dr. Cheney shows patients the book Prozac Backlash: Overcoming the Dangers of Prozac, Zoloft, Paxil and Other Antidepressants by Joseph Glenmullen, M.D., a psychiatrist at Harvard Medical School. It includes endorsements from other Ivy League psychiatrists. Cheney calls the implications of this book "staggering."

    When talking with patients, Cheney usually opens the book to a picture of a monkey's brain before and after it received a very potent SSRI. The "before" photo shows a dark background filled with fine white lines and white blobs, healthy neurons. The "after" photo is very dark, only a few white lines and blobs remain. Most of the brain cells had been "fried."

    SSRIs and stimulants work by increasing the firing of neurons. While this often has great benefits in the short term, doctors are now realizing that long term use "fries" brain cells. The body views any neuron that fires excessively over time as damaged, and destroys it.

    SSRIs and stimulants, taken over a period of 10 years or so, can lead to a loss of brain cells, causing neurodegenerative disorders. Many doctors have recently seen a sudden increase in patients with neurological symptoms, and most have been on Prozac, or a similar drug, for about 10 years. Cheney is seeing this in his own practice.

    During office visits, Cheney also shows patients a copy of the May 22, 2000 issue of Newsweek with Michael J. Fox on the cover. It has an excellent article on Parkinson's Disease, a condition that involves a loss of neurons in the area associated with motor control. Parkinson's drugs stimulate the remaining neurons to "perform heroically," firing excessively. However, the article notes that while benefits are seen initially, neurological symptoms get much worse at the three to five-year point. Patients experience wild involuntary movements, etc. These drugs, though helpful in the short term, actually speed up the degenerative process.

    What mechanisms are at work causing neurons to be "fried?" SSRIs are often prescribed for depression, which involves a lack of serotonin. Serotonin is a neurotransmitter, a chemical messenger. One neuron releases a burst of it into the intersynaptic cleft, (the gap between neurons). The serotonin is then taken up by special receptors in the adjacent neuron. Thus a message is sent from one neuron to another, with serotonin carrying the message across the gap. Excess serotonin is cleared away before a new message is sent. A "reuptake channel" in one neuron vacuums up the left over serotonin.

    SSRIs are designed to address a lack of serotonin by blocking the reuptake channel from vacuuming up excess serotonin. While this allows more serotonin to connect with the receptors, often too much is left floating in the intersynaptic cleft. The only way the body can get rid of this excess serotonin is to oxidize it. Unfortunately, this turns it into a toxic compound that, over time, kills both the sending and receiving neurons.

    Cheney stated, "What starts out as an attempt to increase serotonin and reduce symptoms ends up with the destruction of the serotonergic system itself. It takes about a decade, more in some, less in others.

    Now when the serotonergic nerves are dead, you start getting these motor neuron problems, which is what we're seeing." Cheney commented, "You know what a lot of doctors (who do not understand CFIDS) are doing? They're saying 'Well, let's just give them an antidepressant'. And they are frying their (patients') brains and they don't even know it. In fact, a CFIDS patient on one of these drugs fries their brain even faster than a non-CFIDS person." (See the article on Klonopin for an explanation.)

    Cheney went on to say, "The other way some people with CFIDS are going is stimulating the brain, using drugs like Ritalin or Provigil. They do the same thing - they fry the brain. They cause neurons to fire at lower stimulus by lowering the firing threshold. All stimulants are dangerous, especially over the long haul. I'm not saying that you might not find them useful in the short-term. But over the long term, the physiology demands that neurons that fire excessively be killed."

    Cheney strongly urges anyone taking antidepressants or stimulants to read Glenmullen's book, which lists safe alternatives to SSRIs.

    © 2002 Carol Sieverling. Reprinted with permission.

    Related Cheney Article:
    Dr. Paul Cheney Discusses the Benefits of Klonopin

















  3. elaine_p

    elaine_p New Member

    but I've only been on 6 different antidepressants. Friends have been on others, but they never reported fluctuating moods. In my experience, the a/d that worked for me just made me feel "normal". It didn't make me feel happy, ever. (Actually I was on a combo of Prozac and something else for 6 weeks and that DID make me feel happy, but it was obviously drug-induced. That's why I switched to a psychiatrist to prescribe the meds.)

    I'd guess that if it's causing that, you *might* be on the wrong thing. But I could very well be wrong. Talk to your doctor. And if your GP is doing the prescribing, maybe consider seeing a psychiatrist for those meds.

    ---
    If you want natural alternatives, consider St. John's Wort or SAMe.[This Message was Edited on 07/18/2003]
  4. Chelz

    Chelz New Member

    Jamers!! Okay, I am not a fan of antidepressants, so I don't khow if I could help you on this one. I took 4 different AD's before being diagnosed with FMS. I was on them for about 3 years. I didn't have any mood swings, I just had NO MOOD AT ALL. It was like being under water all the time. These drugs made me fat and stupid, I know that sounds harsh, but it's true. My mom had a heart attack in 2000 while I was on these drugs, I didn't even cry when it happened. I am now off all these drugs, I lost weight, and have normal ups and downs as occurs with these illnesses. I would much rather be who I am. This is just my experience. Hugs. Chelz.
  5. Jamers

    Jamers New Member

    What is FMS????
  6. elaine_p

    elaine_p New Member

    is Fibromyalgia Syndrome. (I'm not Chelz, but I was here...)